Custom Search

News

Wednesday 01 September 2004

Laryngeal findings in users of combination corticosteroid and bronchodilator therapy.

By: Mirza N, Kasper Schwartz S, Antin-Ozerkis D.

Laryngoscope 2004 Sep;114(9):1566-9

EDUCATIONAL OBJECTIVE: At the conclusion of this article, the readers should be able to 1) describe the laryngeal findings in patients who use combination therapy for asthma, 2) discuss the mechanism of laryngeal irritation from the use of inhalers, and 3) describe possible mechanisms for reducing laryngeal irritation and secondary dysphonia from the use of inhalers. OBJECTIVES: To describe voice changes and laryngeal findings in patients who are started on combination corticosteroid and bronchodilator therapy in the form of a dry powder inhaler (DPI). STUDY DESIGN: Retrospective, single-subject design. METHODS: Retrospective review of 10 consecutive patients meeting inclusion criteria, who presented at the voice center with more than 4 weeks of dysphonia after being started on a combination form of asthma medication for control and maintenance therapy. All patients were nonsmokers and without history of previous identification or excision of vocal pathology. All patients were treated previously with a proton pump inhibitor for gastroesophageal reflux. Laryngeal videostroboscopic evaluations were performed on all patients. Patients were asked to complete a questionnaire regarding their perceived voice change and history of medical maintenance therapy for asthma. RESULTS: Dysphonia was present in the patients selected for greater than 4 weeks. Patients had been switched to combination therapy after previously using traditional two-drug asthma regimens. In eight of nine patients, the vocal folds demonstrated areas of hyperemia, with plaque-like changes on the surface mucosa. Reduced amplitude of vibration and a reduction in mucosal wave propagation were present on videostroboscopy. Questionnaires revealed that all patients were initiated on combination DPI treatment within the last 6 months. CONCLUSIONS: Dysphonia caused by a change in the surface mucosa is a side effect from the use of DPI therapy for asthma. The high-impact force during inhalation of the medication and carrier leads to deposition of particles in the upper airway. We believe the extent of mucosal irritation can be minimized by patient education in the proper delivery of DPI. In some cases, however, return of the two medications delivered separately was necessary. The irritation of the laryngeal mucosa and return of normal vibratory parameters occurred in all patients.

Use of this site is subject to the following terms of use